Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 362, NWS Des Moines, IA

September 30, 2007Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 30, 2007, 5:25 PM CDT for Sac County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 5:25 PM CDT (22:25 UTC)
Expired
Sep 30, 2007, 6:15 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 5:33 PM CDTHAIL 16 Ene Odebolt, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 1:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 302225
SVRDMX
IAC161-302315-
/O.NEW.KDMX.SV.W.0362.070930T2225Z-070930T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 615 PM CDT.

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF LAKE VIEW...OR ABOUT 18
  MILES SOUTHEAST OF IDA GROVE...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE VIEW BY 535 PM CDT...
  7 MILES WEST OF SAC CITY BY 555 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
WESTERN IOWA.

LAT...LON 4256 9521 4256 9492 4221 9503 4222 9526
TIME...MOT...LOC 2225Z 185DEG 24KT 4224 9515

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 302246
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SUN SEP 30 2007

IAC161-302315-
/O.CON.KDMX.SV.W.0362.000000T0000Z-070930T2315Z/
SAC IA-
545 PM CDT SUN SEP 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL SAC COUNTY...

AT 540 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
EARLY...OR ABOUT 16 MILES EAST OF IDA GROVE...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EARLY BY 550 PM CDT...
  NEMAHA BY 555 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

QUARTER SIZE HAIL WAS REPORTED AT ABOUT 535 PM 8 MILES 
WEST-NORTHWEST OF LAKEVIEW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
WESTERN IOWA.

LAT...LON 4256 9521 4256 9492 4221 9503 4222 9526
TIME...MOT...LOC 2245Z 175DEG 29KT 4242 9516

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 30, 2:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
POTENT UPPER LEVEL SYSTEM SWINGING THROUGH THE REGION TODAY INTO
THIS EVENING...WITH THE SFC LOW CURRENTLY ANALYZED NEAR EAST CENTRAL
NEBRASKA. STILL ANTICIPATING DEVELOPING CONVECTION ACROSS THE CWA BY
LATE THIS AFTERNOON INTO EARLY EVENING SITUATED ALONG A MERGING COLD
FRONT/DRYLINE EXTENDING SOUTH OUT OF THE LOW INTO SE NEBRASKA AND
ERN KANSAS. MOISTURE CONTINUES TO POOL AHEAD OF THE FRONT WITH LOWER
TO MID 60S DEWPOINTS ADVECTING INTO WESTERN/CENTRAL IOWA. DAMAGING
WIND POTENTIAL STILL POSES THE GREATEST SEVERE THREAT WITH THE
ACTIVITY EXPECTED ACROSS IOWA DUE TO STRONG LOW LEVEL FLOW...AND
GREATER THAN 60-70KT 0-6KM BULK SHEAR. DIRECTIONAL SHEAR STILL NOT
THE BEST...BUT AS SFC LOW TRACKS THROUGH NORTHWEST IOWA...AREA
NEAREST THE SFC LOW MAY SEE ENOUGH BACKING OF THE SURFACE WIND TO
ENHANCE THE WIND PROFILE IN THE LOWEST LEVELS. OTHERWISE SYSTEM
EXPECTED TO MAIN THUNDERSTORM THREAT TO BE EAST OF CWA BY MID
EVENING...AS COLD FRONT QUICKLY SLIDES INTO EASTERN IOWA. STILL MAY
SEE SOME LINGERING PRECIPITATION DUE TO SOME WRAP-AROUND SHOWERS
THROUGH LATE EVENING. STRONG GUSTY WINDS ALSO NOTED IN DRY SLOT AREA
ACROSS SE NE INTO ERN KS...AND WILL HAVE TO MONITOR FOR POSSIBILITY
OF NON-CONVECTIVE ADVISORY CRITERIA WINDS ON THE BACKSIDE OF THIS
SYSTEM.

SFC HIGH PRESSURE THEN BRIEFLY BUILDS INTO THE CWA MONDAY...WITH
RETURN FLOW SETTING UP ACROSS THE PLAINS AND IOWA INTO MONDAY NIGHT
AHEAD OF THE NEXT SHORTWAVE EJECTING OUT OF THE CENTRAL/SOUTHERN
ROCKIES. THIS SYSTEM NOT LOOKING AS DYNAMIC AS CURRENT SYSTEM...BUT
STILL LOOKING STRONG ENOUGH FOR A GOOD SHOT OF PRECIPITATION. TIMING
AND TRACK FROM THE LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH
SOME WAA -TRW EXPECTED TO PUSH INTO THE WESTERN CWA LATE MONDAY
NIGHT...THEN PUSHING THROUGH THE REMAINDER OF THE CWA TUESDAY.
LATEST TIMING BRINGS FRONTAL BOUNDARY THROUGH MID MORNING TO MID
AFTERNOON TIMEFRAME WHICH SHOULD LIMIT THE SEVERE/THUNDERSTORM
POTENTIAL SOME. HOWEVER LOW LEVEL FLOW STILL FAIRLY STRONG WITH
DECENT SHEAR SO CANNOT COMPLETELY RULE OUT SEVERE ACTIVITY ATTM.
PROGRESSIVE UPPER LEVEL FLOW CONTINUES THROUGH THE REST OF THE WEEK
INTO NEXT WEEKEND...WITH SFC HIGH PRESSURE BUILDING INTO THE AREA
WEDNESDAY. MODELS INDICATING SLIGHTLY COOLER H85 TEMPS SINKING DOWN
INTO THE AREA BEHIND THE SYSTEM TUESDAY SO DID LOWER TUESDAY NIGHT
LOWS A FEW DEGREES. WAA PATTERN AHEAD OF SFC LOW PRESSURE ASSOCIATED
WITH UPPER LEVEL TROUGH DIGGING INTO THE INTERMOUNTAIN WEST THURSDAY
NIGHT INTO FRIDAY WILL BRING ANOTHER CHANCE FOR SOME SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. BEST FRONTAL POSITION/LIFT SHOWING UP
ACROSS THE AREA THURSDAY NIGHT...AND MAY PUSH NORTH OF THE AREA INTO
FRIDAY. AS SFC BOUNDARY GETS HUNG UP ACROSS THE AREA INTO THE
WEEKEND...BETTER CHANCES OF PRECIPITATION EXPECTED INTO SATURDAY AND
SATURDAY NIGHT. UPPER RIDGING EXPECTED TO BUILD ACROSS THE AREA INTO
SUNDAY. AS FOR TEMPERATURES...SEASONAL CONDITIONS ARE EXPECTED
THROUGHOUT THE FORECAST PERIOD...WITH H85 TEMPS HOVERING IN THE
TEENS CELSIUS FOR THE MOST PART.

&&

.AVIATION...30/18Z

CLASSIC NEG TILT TROF AND DRY LINE FEAT MOVG INTO THE STATE AND
TRIED TO TIME LINE OF SIG TSRA THRU THE TAFS.  FOLLOWING FROPA,
SHOULD SEE A PD OF A FEW HRS OF MVFR CIGS IN WNWLY FLOW WITH VFR
CONDS SPRDG OVR SITES BY SNRS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 07
LONG TERM...ALBRECHT
AVIATION...MS SEP 07
Hazardous weather outlook, Sep 30, 12:51 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT SUN SEP 30 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1251 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL DEVELOP RAPIDLY TO THE WEST AND MOVE
INTO WESTERN IOWA AFTER 200 PM.  THE STORMS WILL ADVANCE EAST INTO
CENTRAL IOWA BY THE LATE AFTERNOON AND TO THE EASTERN PART OF
CENTRAL IOWA BY LATE AFTERNOON.  THUNDERSTORMS WILL END FROM WEST TO
EAST DURING THE EARLY EVENING HOURS.  SOME OF THE THUNDERSTORMS ARE
LIKELY TO BE SEVERE THIS AFTERNOON OVER THE WEST HALF...AND INTO THE
EVENING HOURS EAST OF INTERSTATE 35.  SUPERCELL THUNDERSTORMS WILL
LIKELY BE THE INITIAL MODE DURING THE EARLY TO MID AFTERNOON
HOURS...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE...INCLUDING
ISOLATED TORNADOES. THE STORMS WILL FORM INTO A LINE RATHER
QUICKLY.  AFTER THE LINE BECOMES WELL ORGANIZED...THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN AFFECT THE REGION ON TUESDAY AND SOME OF
THOSE STORMS COULD BE SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EARLY
EVENING...AND MAY BE NEEDED TUESDAY.

MS SEP 07

In the hours before

Local storm report, Sep 30, 4:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 ESE DELPHOS           40.64N 94.28W
09/30/2007                   RINGGOLD           IA   TRAINED SPOTTER

            6 INCH TREE BRANCHES DOWN

&&

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:29 PM CDTSevere Thunderstorm WarningDMXRinggold31 min
Sep 30, 4:38 PM CDTSevere Thunderstorm WarningDMXUnion27 min
Sep 30, 4:43 PM CDTHigh Wind WarningDMXAdair, Adams, Audubon, Carroll, Cass, Clarke and 8 more3 hr
Sep 30, 4:49 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren56 min
Sep 30, 5:21 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas24 min
Sep 30, 5:23 PM CDTTornado WarningDMXClarke, Lucas24 min
Sep 30, 5:33 PM CDTTornado WarningDMXMarion, Warren42 min
Sep 30, 6:03 PM CDTSevere Thunderstorm WarningDMXJasper57 min
Sep 30, 6:03 PM CDTTornado WarningDMXSac15 min
Sep 30, 6:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac43 min
Sep 30, 6:18 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Poweshiek42 min
Sep 30, 6:21 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac24 min
Sep 30, 6:21 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek39 min
Sep 30, 6:37 PM CDTTornado WarningDMXPoweshiek38 min
Sep 30, 6:47 PM CDTTornado WarningDMXCalhoun, Pocahontas15 min
Sep 30, 6:54 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.